Posted on September 21st, 2015 by
The United States Food and Drug Administration (FDA) approved the agent Varubi (rolapitant) to be used to prevent delayed phase chemotherapy-induced nausea and vomiting (emesis).
Chemotherapy-induced nausea and vomiting (CINV) is a common side effect of treatment with chemotherapy among cancer patients. It can become a serious side effect in that it can cause dehydration, electrolyte imbalance, weight loss, malnutrition, hospitalization, and result in a decrease or reduction in optimal treatment regimens.
CINV can occur either immediately following treatment (acute CINV), or it can occur within 24-120 hours of treatment (delayed CINV). Varubi (rolapitant) is an agent that was approved, to be used in combination with other antiemetic agents, to prevent delayed phase CINV associated with initial and repeat courses of chemotherapy that have a high rate of causing vomiting.
Varubi blocks substance P/neurokinin-1 (NK-1), which plays a role in the body that causes nausea and vomiting.
Varubi was tested in three clinical trials including approximately 2,800 patients who were treated with chemotherapy that had a high and moderate risk of causing nausea and vomiting. Patients were divided into two groups: one group received Varubi in addition to standard therapy to reduce CINV including granisetron and dexamethasone, compared to placebo plus granisetron and dexamethasone.
Overall, patients who received treatment with the addition of Varubi to granisetron and dexamethasone had a reduction of vomiting in the delayed-phase of CINV and a reduction in the use of rescue medication used to reduce delayed-phase CINV.
With the approval of Varubi, there is now another agent that aids to reduce CINV in cancer patients.
Reference: U.S FDA. FDA approves new drug treatment for nausea and vomiting from chemotherapy. Available at: http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm460838.htm. Accessed September 2, 2015.
Copyright © 2015 CancerConnect. All Rights Reserved.
You must be logged-in to the site to post a comment.